Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

The Albert quadratic form for an algebra of degree four


Authors: Pasquale Mammone and Daniel B. Shapiro
Journal: Proc. Amer. Math. Soc. 105 (1989), 525-530
MSC: Primary 16A40; Secondary 11E04, 11E88, 12E15
DOI: https://doi.org/10.1090/S0002-9939-1989-0931742-2
MathSciNet review: 931742
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Suppose $ K$ is a field and the $ K$-algebra $ A$ is expressed as a tensor product of two quaternion algebras $ A \cong {H_1} \otimes {H_2}$. Let $ {N_i}$ be the norm form on $ {H_i}$ and define the "Albert form" $ {\alpha _A}$ to be the $ 6$-dimensional quadratic form determined by $ \alpha_{A} \bot \left\langle {1, - 1} \right\rangle \cong {N_1} \bot - {N_2}$. In [Adv. in Math. 48 (1983), 149-165] Jacobson proved: (1) any two Albert forms for $ A$ are similar; (2) if $ A$ and $ B$ are algebras of this type, then $ A \cong B$ if and only if $ {\alpha _A}$ and $ {\alpha _B}$ are similar.

The authors prove this result using quadratic forms and Clifford algebras, avoiding the application of Jacobson's theory of Jordan norms.


References [Enhancements On Off] (What's this?)

  • [A1] A. A. Albert, Structure of algebras, Amer. Math. Soc. Colloq. Publ., vol. 24, Amer. Math. Soc., Providence, R.I., 1939. MR 0123587 (23:A912)
  • [A2] -, Tensor products of quaternion algebras, Proc. Amer. Math. Soc. 35 (1972), 65-66. MR 0297803 (45:6855)
  • [B] R. Baeza, Quadratic forms over semilocal rings, Lecture Notes in Math., vol. 655, Springer-Verlag, Berlin and New York, 1978. MR 0491773 (58:10972)
  • [JW] B. Jacob and A. Wadsworth, Division algebras over Henselian fields, J. Algebra (to appear). MR 1031915 (91d:12006)
  • [J] N. Jacobson, Some applications of Jordan norms to involutorial simple associative algebras, Adv. in Math. 48 (1983), 149-165. MR 700981 (84m:16014)
  • [K] M. Knebusch, Isometrien über semilokalen Ringen, Math. Z. 108 (1969) 255-268. MR 0252382 (40:5602)
  • [L] T.-Y. Lam, The algebraic theory of quadratic forms, Benjamin, Reading, Mass., 1973. MR 0396410 (53:277)
  • [M1] P. Mammone, $ p$-Algèbres et formes quadratiques, Doctoral Dissertation, Université de Mons, Mons, Belgium.
  • [M2] -, Similitude de formes quadratiques et corps de fonctions en caractéristique 2, Bull. Soc. Math. Bel. 39 (1987), 373-377. MR 925279 (89b:11035)
  • [P] A. Pfister, Quadratische Formen in beliebigen Körpern, Invent. Math. 1 (1966), 116-132. MR 0200270 (34:169)
  • [R] M. L. Racine, A simple proof of a theorem of Albert, Proc. Amer. Math. Soc. 43 (1974), 487-488. MR 0330218 (48:8556)
  • [Sa] C. H. Sah, Symmetric bilinear forms and quadratic forms, J. Algebra 20 (1972), 144-160. MR 0294378 (45:3448)
  • [S] W. Scharlau, Quadratic and Hermitian forms, Springer-Verlag, Berlin and New York, 1985. MR 770063 (86k:11022)
  • [W1] A. Wadsworth, Similarity of quadratic forms and isomorphism of their function fields, Trans. Amer. Math. Soc. 208 (1975), 352-358. MR 0376527 (51:12702)
  • [W2] -, Discriminants in characteristic two, Linear and Multilinear Alg. 17 (1985), 235-263. MR 800034 (86m:12004)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 16A40, 11E04, 11E88, 12E15

Retrieve articles in all journals with MSC: 16A40, 11E04, 11E88, 12E15


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1989-0931742-2
Article copyright: © Copyright 1989 American Mathematical Society

American Mathematical Society